Back to Ask the Diabetes Team Ask the Diabetes Team

From Omaha, Nebraska, USA:

I have heard that some children who have switched to Lantus have a reaction (combative behavior, higher blood sugars) about two to three weeks after changing insulins. Have you heard of this reaction? If so, could you explain?


We have more than 300 kids using Lantus (insulin glargine) and have not seen this at all. Like any new insulin, one must learn where the peak and trough effects occur. Many very young children seem to need twice a day Lantus since the Lantus does not last a full 24 hours. In fact, it's extremely rare even in teenagers or adults for the Lantus to last 24 hours. We commonly use twice a day Lantus or bedtime Lantus plus lunchtime NPH coupled with analogs for bolus coverage. Lantus use should be counterbalanced with frequent blood glucose monitoring to readjust the insulin algorithms. Occasionally morning Lantus seems to work better for individual patients -- again based on actual blood glucose readings. The biggest benefit we've seen with Lantus is more predictability and therefore less variability in insulin effect coupled with fewer episodes of hypoglycemia in the middle of the night. Nothing about Lantus would make me expect any behavior changes, and we have not seen or heard about this at all. Unlikely to be true.


Original posting 27 Apr 2003
Posted to Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.